Alert archive / Puerto Rico / Areal Flood Advisories in 2011

Areal Flood Advisory 430, NWS JSJ

September 12, 2011

NWS JSJ issued this areal flood advisory at Sep 12, 2011, 3:44 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 3:44 PM CDT (20:44 UTC)
Expired
Sep 12, 2011, 6:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 16 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WGCA82 TJSJ 122044
FLSSJU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN JUAN PR
444 PM AST MON SEP 12 2011

PRC095-109-151-122345-
/O.NEW.TJSJ.FA.Y.0430.110912T2044Z-110912T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATILLAS PR-MAUNABO PR-YABUCOA PR-
444 PM AST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR
  DRAINAGE AREAS IN
  FOR THE FOLLOWING MUNICIPALITIES...

  IN PUERTO RICO
     PATILLAS...MAUNABO AND YABUCOA

* UNTIL 745 PM AST

* AT 438 PM AST...THE NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR 
DETECTED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING NORTH 
NORTHEAST ACROSS THE ADVISORY AREA. SO FAR ESTIMATED HOURLY RAINFALL 
RATES WERE BETWEEN AN INCH TO TWO INCHES ACROSS THESE AREAS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE QUICK RISES AND 
MINOR FLOODING OF SMALL RIVERS AND STREAMS...AND LOW SPOTS IN 
ROADWAYS. ALSO...MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN. 
MOTORISTS SHOULD EXERCISE CAUTION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN OR MOVE TO 
HIGHER GROUND.

&&

LAT...LON 1807 6602 1812 6590 1802 6583 1796 6596

$$

RAM

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Sep 12, 1:32 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 12, 1:32 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
232 PM AST MON SEP 12 2011

.SYNOPSIS...AT 1100 AM AST...THE CENTER OF TROPICAL STORM MARIA WAS
LOCATED NEAR LATITUDE 20.7 NORTH...LONGITUDE 67.3 WEST AND WAS
MOVING WESTWARD AT 2 MPH. A FASTER MOTION TOWARD THE WEST-
NORTHWEST IS EXPECTED LATER TODAY...FOLLOWED BY A TURN TOWARD THE
NORTHWEST AND A FURTHER INCREASE IN FORWARD SPEED BY EARLY
TUESDAY. ON THIS FORECAST TRACK...MARIA WILL CONTINUE TO MOVE AWAY
FROM THE LOCAL AREA TONIGHT THROUGH TUESDAY. HOWEVER...RAINBANDS
AND LINGERING MOISTURE WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
THROUGH TUESDAY NIGHT OR EARLY WEDNESDAY. A TROPICAL WAVE IS
EXPECTED TO MOVE ACROSS THE LOCAL AREA LATE WEDNESDAY NIGHT
THROUGH AT LEAST EARLY THURSDAY.

&&

.DISCUSSION...NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS PERSISTED TODAY ACROSS THE EASTERN COASTAL WATERS AS
WELL AS ACROSS VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS. THESE
SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH A LARGE AREA OF
MOISTURE EXTENDING EAST SOUTHEASTWARD FROM TROPICAL STORM MARIA.
TROPICAL STORM MARIA WILL CONTINUE TO MOVE SLOWLY TO THE WEST. A
FASTER MOTION TOWARD THE WEST-NORTHWEST IS EXPECTED LATER TODAY
FOLLOWED BY A TURN TOWARD THE NORTHWEST AND A FURTHER INCREASE IN
FORWARD SPEED BY EARLY TUESDAY. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE TAIL OF THE STORM WILL CONTINUE TO DEVELOP
TONIGHT AND TOMORROW. THIS MOISTURE WILL PROPAGATE SLOWLY
NORTHEASTWARD AFFECTING THE EASTERN SECTIONS OF PUERTO
RICO...VIEQUES...CULEBRA...THE U.S. VIRGIN ISLANDS AND POSSIBLE
THE REST OF PUERTO RICO LATER TONIGHT AND TOMORROW. IN FACT...PWAT
VALUES OF AROUND 2.0 INCHES OR MORE ARE EXPECTED ACROSS THE FA
UNTIL AT LEAST TUESDAY NIGHT.

A DRY BUT BRIEF TREND IS EXPECTED ACROSS THE REGION BY LATE WEDNESDAY
THROUGH WEDNESDAY NIGHT...BEFORE A TROPICAL WAVE AND ITS
ASSOCIATED MOISTURE MOVE ACROSS THE FA LATE WEDNESDAY NIGHT
THROUGH AT LEAST EARLY THURSDAY...PRODUCING ADDITIONAL
CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS. LOOKING AHEAD...
AN OVERALL DRIER WEATHER PATTERN IS CURRENTLY INDICATED FOR
THURSDAY NIGHT AND FRIDAY AND PROBABLY SATURDAY ALSO.

&&

.AVIATION...SHRA/TSRA ASSOCIATED WITH FEEDING BANDS OF TS MARIA
WILL CONTINUE TO AFFECT THE LOCAL ISLANDS THROUGH THE FORECAST
PERIOD. MVFR/IFR CIGS AND VIS WILL ACCOMPANY THIS ACTIVITY
ESPECIALLY ACROSS TIST...TISX AND TJSJ. SOME TSTMS COULD PRODUCE
STRONG WIND GUSTS TO 40 KTS. RISK OF TSTMS WILL PERSIST THROUGH
TUE AFTERNOON WITH IMPROVING WX CONDITIONS TUE NIGHT AND WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  91 /  60  60  30  30
STT  79  89  80  89 /  70  70  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CULEBRA-EASTERN
     INTERIOR-NORTHEAST-SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-
     ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

12/72
Hazardous weather outlook, Sep 12, 5:39 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
639 AM AST MON SEP 12 2011

AMZ710>745-PRZ001>013-131045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
639 AM AST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM MARIA WILL CONTINUE TO MOVE NORTHWEST AND AWAY
FROM THE LOCAL ISLANDS TODAY. HOWEVER...FEEDER BANDS OF SHOWERS
AND THUNDERSTORMS FROM TROPICAL STORM MARIA WILL CONTINUE TO
SPREAD ACROSS THE CULEBRA AND VIEQUES THIS MORNING...WITH SHOWERS
AND THUNDERSTORMS GRADUALLY LIFTING WEST NORTHWEST INTO EASTERN
PUERTO RICO LATER TODAY...AND THEN CONTINUING THROUGH TONIGHT AND
TUESDAY. FOR THIS REASON...A FLASH FLOOD WATCH REMAINS IN EFFECT
UNTIL TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COMPUTER FORECAST MODELS CONTINUE TO INDICATE PLENTY OF MOISTURE
MOVING OVER THE AREA DURING THE SEVERAL DAYS. THEREFORE...THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS CONTINUES OVER PUERTO RICO
AND THE LOCAL ISLANDS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING.

AMZ715-725-VIZ001-002-131045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
639 AM AST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM MARIA WILL CONTINUE TO MOVE NORTHWEST AND AWAY
FROM THE LOCAL ISLANDS TODAY. HOWEVER...FEEDER BANDS OF SHOWERS
AND THUNDERSTORMS FROM TROPICAL STORM MARIA WILL CONTINUE TO
SPREAD ACROSS THE U.S. VIRGIN ISLANDS TODAY...AND THEN CONTINUING
THROUGH TONIGHT AND TUESDAY. FOR THIS REASON...A FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COMPUTER FORECAST MODELS CONTINUE TO INDICATE PLENTY OF MOISTURE
MOVING OVER THE AREA DURING THE SEVERAL DAYS. THEREFORE...THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS CONTINUES OVER THE U.S.
VIRGIN ISLANDS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:23 AM CDTAreal Flood AdvisoryJSJ8 hr
Sep 12, 9:54 AM CDTSpecial Marine WarningJSJ96 min
Sep 12, 3:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 12, 3:49 PM CDTAreal Flood AdvisoryJSJ5 hr
Sep 12, 5:34 PM CDTFlash Flood WarningJSJ5 hr
Sep 12, 6:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 12, 6:45 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Areal Flood Advisories in Puerto Rico, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.